Esomeprazole, sold under the brand name Nexium, belongs to a group of drugs called proton-pump inhibitors. PPIs treat the symptoms of conditions related to excess acid production, such as gastroesophageal reflux disease, also known as GERD, by suppressing gastric acid production. Gastric acid, also called stomach acid, aids digestion and helps your body absorb nutrients and acid-dependent medications. Stopping or reducing stomach acid production for extended periods can trigger health problems. However, researchers affirmed the difficulty in linking long-term PPI use to harmful side effects in a review published in the February 2014 issue of “Current Opinion in Endocrinology, Diabetes and Obesity.”
Nutrient Deficiencies and Medical Conditions
A report appearing in the October 2013 issue of “FP Essentials” explains that a reduction in stomach acid can limit absorption and lead to deficiencies in vitamin B-12, calcium and magnesium. To help mitigate the risks involved with long-term PPI use, the authors of the report suggest that doctors prescribe the lowest dose and discontinue treatment as soon as possible. If you take PPIs, the Harvard Medical School’s Family Health Guide suggests discussing side effects with your doctor and verifying the need for extended PPI treatment.
Fractures and Osteoporosis
In the May 2011 issue of the “Annals of Family Medicine,” Chun-Sick Eom, M.D., et al reported their review of 1,809 studies of acid-suppressive drugs. Their analysis indicates an increased risk for hip and vertebral fractures with long-term PPI use. By reducing stomach acidity, PPIs interfere with calcium absorption, which weakens bones and makes them susceptible to fracture. Because a dose-response that stops or severely reduces gastric acid production may contribute to the negative outcome of long-term PPI use, researchers recommend that doctors consider fracture risk when prescribing PPIs, especially for women ages 65 years and older.
In their article on the long-term use of PPIs, the Harvard Medical School Family Health Guide reports that stomach acidity helps prevent bacterial infections. HMS links the severe and sometimes fatal diarrhea caused by the bacterium Clostridium difficile to long-term PPI use, which contributes to bacterial overgrowth. The July 2012 issue of the “American Journal of Gastroenterology” published a meta-analysis of 23 studies ranging from 1990 to 2010 that included about 300,000 patients. Researchers discovered a 65 percent increase in Clostridium difficile-associated diarrhea, also called CDAD, in patients taking PPIs. Their study supports the HMS report.
Hypomagnesemia -- Low Magnesium Levels
The United States Food and Drug Administration issued a safety announcement concerning adverse effects attributed to changes in the intestinal absorption of magnesium after one year of treatment with PPIs. Low magnesium levels affect the involuntary contraction of muscles, cause seizures, tremors, spasms of the hands or feet and heart rhythm disorders and can affect the timing of your heart’s electrical activity. After 6 to 11 years of treatment, a 63-year-old woman and a 67-year-old man developed seizures and hypomagnesemia, according to the FDA announcement. However, conclusive evidence for the exact mechanism that triggers hypomagnesemia remains undetermined.
- Current Opinion in Endocrinology, Diabetes and Obesity: Proton Pump Inhibitor Therapy and Potential Long-Term Harm
- FP Essentials: Common Gastrointestinal Symptoms: Risks of Long-Term Proton Pump Inhibitor Therapy
- Harvard Medical School Family Health Guide: Do PPIs Have Long-Term Side Effects?
- Annals of Family Medicine: Use of Acid-Suppressive Drugs and Risk of Fracture: A Meta-analysis of Observational Studies
- American Journal of Gastroenterology: Clostridium Difficile-Associated Diarrhea and Proton Pump Inhibitor Therapy: A Meta-Analysis
- United States Food and Drug Administration: FDA Drug Safety Communication: Low Magnesium Levels Can Be Associated with Long-Term Use of Proton Pump Inhibitor Drugs